Hot flushes and insomnia on levo - what can I do?

I was diagnosed with an underactive thyroid 6 years ago - it was eventually diagnosed after investigations into infertility. During my second pregnancy (4.5 years ago) my levothyroxine was increased to 125. During this pregnancy the hot flushes started during the night and have been a regular occurrence ever since. I am woken up at 3am every night by a hot flush which then leaves me wide awake and unable to get back to sleep until 5am ish. A year ago I visited the GP for help with the insomnia and left with a prescription for anti depressants. I wasn't convinced but took them as was in desperate need of a cure for the insomnia. I decided to come off the anti depressants within 6 months as I knew I wasn't depressed - if I don't sleep then I get low - 4 years of inadequate sleep had taken its toll. I recently went back to the GP for various blood tests. The results showed that I should try reducing the levo to 100. Diabetes and hormone problems were ruled out. The hot flushes still continue and my sleep remains erratic. My weight is mow at its lowest since I was 13 (I am now 40). I have to have thyroid tests again in March and see the GP, but is there anything I should be asking for? I am that tempted to come off levo altogether as I am fed up with the tired grumpy mum I have become. I don't want anymore children anyway so the infertility issues would no longer be a problem. Are there alternatives to levo, and should I be asking to be referred back to the endocrinologist? I have tried taking the levo at night but it made no difference. Any help or advice would be gratefully received.

Many thanks, and apologies for the length of this question.

2 Replies

oldestnewest
  • If you can get a print-out from your surgery of your latest blood test results with the ranges and post for members to comment upon will be helpful. You should always get a copy of your blood tests for your own records. GP's shouldn't adjust your meds according to your TSH result it should be on your symptoms.

    If your GP hasn't tested your Vitamin B12, Vit D, iron, ferritin and folate ask for these to be done. The first two can cause symptoms and ferritin level should be good to convert the T4 to sufficient T3.

    There are other alternatives and some Endocrinologists may prescribe. If you email louise.warvill@thyroiduk.org who has a list of NHS Endos and private doctors, one of whom may be near you.

  • On levo i used to wake at night looking like a bucket of water had been tipped over me. It went away after i switched to ndt.

    Do remember that GPs are encouraged to get people onto anti depressants as they get extra funding points if they do - while the funding point they get for you being hypo does NOT mean they have to treat to, they get the point anyway.

    If your thyroid issues were managed properly, I doubt you would need anti depressants.

You may also like...